Tinnitus - questions, answers and more

Tinnitus affects nearly 9.2 million Canadians. We’ve answered some few frequently asked questions in an effort to debunk common myths, help the overall understanding of tinnitus, and help everyone hear better and live a better life #HearBetterLiveBetter.

 

How do I know if I have tinnitus?

Most describe the sound of tinnitus as ringing, though others describe it as hissing, buzzing, whistling, roaring or chirping. Each person may experience symptoms differently. While some tinnitus patients hear these disturbing noises all the time, some may only hear them when in a quiet room. However, it’s important to remember that tinnitus is a symptom and not a diagnosis. Therefore, it’s imperative to get a proper diagnosis by a certified hearing healthcare professional.

 

Can certain medications cause tinnitus?

Absolutely! Certain medications such as aspirin, diuretics, antidepressants, chemotherapy drugs and antibiotics all list tinnitus as a potential side effect.

 

What should I do if I have tinnitus?

Unfortunately, there is no cure for tinnitus. However, certain methods can make tinnitus less aggravating and provide some relief. Two of these methods are sound therapy and counseling. Tinnitus treatment is tailored to each individual due to the varying symptoms, so seeing a hearing healthcare professional is the perfect way to find the most effective treatment for your tinnitus.

 

Take our quick and free tinnitus test to gain a better understanding of your tinnitus. It’s just 7 questions and takes less than 5 minutes!

 

If I have tinnitus, do I also have hearing loss?

About 15% of Canadians who have tinnitus have also experienced hearing loss. Tinnitus can be a symptom or side effect of hearing loss, although you can experience tinnitus with no hearing loss. Damage to your auditory systems can often present first with tinnitus.

 

Are there things that can make tinnitus worse?

Absolutely. Tinnitus symptoms can be made worse by excess caffeine, salt, stress, medications and loud noises. Musicians are especially susceptible to tinnitus due to their exposure to amplified sound.

 

Musicians and Tinnitus

If you or someone you know is a musician suffering from tinnitus, you’re definitely not alone! As the matter of fact, Beethoven, Eric Clapton, Pete Townsend and Chris Martin are just a few musicians that have (or had) suffered from tinnitus.

 

Exposure to loud noise is a leading cause or trigger of tinnitus, so the fact that it’s shared by many musicians is no surprise. Musicians are prone to tinnitus and hearing loss as well. This is the very reason healthcare professionals strongly encourage everyone to wear hearing protection at concerts. Although musicians are exposed to hearing loss their whole career, once is all it takes to cause hearing damage.

 

Are hearing aids the only option for treating tinnitus?

The short answer is no. Although it’s an excellent starting point, many treatments are available for treating tinnitus. For example, there is tinnitus retraining therapy and diet changes that can help your suffering. Beware of the medications advertised on television. Normally these types of medications are not approved by science nor healthcare professionals and are not very effective.

 

Does the tinnitus come back when I take the hearing aids off?

Yes and no. A number of individuals experience the return of tinnitus when removing their hearing aid. However, some people realize their tinnitus isn’t as severe or loud as it was before wearing a hearing aid. It’s simply different for everyone.

 

Looking for tinnitus relief or answers to additional questions not listed here? Contact a local hearing professional - click here!

 

 

By Starkey Canada

Archive